Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

How is nasal turbinate hypertrophy treated ?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2008
Answered : 662 Questions
How to get rid of the hypertrophy of the nasal turbinates
Posted Wed, 18 Apr 2012 in Ear, Nose and Throat Problems
Answered by Dr. Puneet Maheshwari 16 minutes later

Thanks for the query.

Well, the most common cause of nasal turbinate hypertrophy is allergy, followed by deviated nasal septum and it is called as compensatory hypertrophy of nasal nurbinate, opposite to the side of deviated septum.

Treatment options are two--
1- Medical management-- For this you will have to take oral antiallergic with decongestant like pseudoephdrine. Along with nasal decongestant drops like oxymetazolone etc. All for atleast 3 weeks and avoid exposure to dust and cold.

2- Surgical management--- This procedure is called as the SMD(SUBMCOSAL DIATHERMY).
In this surgery, the enlarged inferior turbinates are burnt with electro cautry, after giving a local anesthesia, followed by antibiotic cream application. It is a very minor surgery, and requires hardly 15 minutes.

Hope this answers your query. In case of any doubts, I am available for the follow ups.

Above answer was peer-reviewed by
Follow-up: How is nasal turbinate hypertrophy treated ? 2 hours later
How long does it take for the Turbinate swelling to go away , usually without any sort of medication .

I am currently using a steroidal nasal spray "fluticasone propionate" and one tablet of "tavist" an antihistamine . I am not sure as to what is causing these turbinates to swell . Its been three days I have been following this regime .

I have been keeping very restless for the past one month . Sometimes I feel there is a strand of hair in my throad , sometimes I feel .. There is flem at the back of my nose which I am unable to clear. However in reality nothing seems to be present there . I am not sure what is contributing to this sort of a feeling :(. I have almost come to believe that this feeling might never go away .

Please help me doctor .
Answered by Dr. Puneet Maheshwari 1 hour later
Hi again,

With this medical treatment, it will require atleast 1 month to resolve it. It is the allergic reaction that is responsible for the swelling of these turbinates, continue the spray and the antihisteminic, it will resolve soon.

Again symptoms like throat discomfort are due to allergic rhinosinusitis. For this you will have to combine tab ambroxol 60 mg twice a day, it is a 'mucolytic'. You may start the mucolytic after discussing with your primary care provider.

Avoid exposure to dust, don't worry you will be fine.

Hope my answers are adequate.

Wish you good health

Above answer was peer-reviewed by
Follow-up: How is nasal turbinate hypertrophy treated ? 2 hours later
I have one last question doctor . Does this swelling resolve on its own , I am currently in the united states and I am scared of visiting doctors here . If yes how long does it take for this conditon to resolve on its own
Answered by Dr. Puneet Maheshwari 15 hours later
Hi again,

Well, the enlarged turbinates will take atleast 1 month to resolve medically.

Please do not worry regarding this, it is a very common finding in Allergic Rhinitis.

Please follow the above instructions and you will be alright.

Hope this answers your query.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor